Hail, Marshall
- When
- May 15, 5:57 PM CST to 5:59 PM CST
- Where
- Marshall County, 5.34 mi E of Oketo
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.960, -96.500
A boundary stalled across portions of the area near the Kansas Nebraska border. As daytime heating weakened the cap, surface cape values approach 2500-3000 j/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A boundary stalled across portions of the area near the Kansas Nebraska border. As daytime heating weakened the cap, surface cape values approach 2500-3000 j/kg. With instability in place and the cap eroded storms were able to develop along the low-level convergence zone near the boundary. Mid-level flow was very weak as a upper level system passed to the south across Oklahoma. Therefore the updrafts did not persist and the storms were nearly stationary, quickly dissipating after sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 15, 5:26 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 626 PM CDT WED MAY 15 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 310 PM CDT WED MAY 15 2013 LOCAL AREA IS FLANKED BY TWO SYNOPTIC FEATURES...A STALLING FRONT DRAPED OVER NORTHERN KANSAS AND AN UPPER LEVEL LOW OVER CENTRAL OKLAHOMA. ENOUGH CLEARING AND GENERALLY SOUTH WIND BETWEEN THESE FEATURES HAS ALLOWED TEMPS TO AGAIN RISE WELL INTO THE 80S. SURFACE WINDS IN SOUTHERN AND WESTERN NEBRASKA HAVE VEERED TO A MORE SOUTHEASTWARD DIRECTION AS SURFACE HIGH PRESSURE PUSHES EAST. IN COMBINATION WITH MODELS...THE FRONT SHOULD SLOWLY LOSE CONTINUITY AND MIX NORTH INTO NEBRASKA OVER THE NEXT 9-15 HOURS. UNTIL THEN...CONVERGENCE MAY BE ENOUGH TO OVERCOME SOME REMNANT CAPPING FOR ISOLATED TO SCATTERED STORMS NEAR THE BOUNDARY. MODELS CONTINUE TO BE SLIGHTLY HIGH ON DEWPOINTS...AND INSTABILITY MAY NOT BE QUITE WHAT WAS EARLIER SUGGESTED. ALONG WITH WEAK WIND FIELDS...SEVERE WEATHER WOULD BE QUITE UNLIKELY IN ANY STORM THAT COULD FIRE...WITH PERHAPS DOWNBURST WINDS IN COLLAPSING UPDRAFTS BEING THE MAIN CONCERN. ANY ACTIVITY SHOULD SLOWLY DECREASE BY LATE EVENING WITH A LOSS OF HEATING AND THE BOUNDARY RETREATING...WITH ANY ISENTROPIC LIFT OVER IT ALSO RETREATING. WILL KEEP SMALL PRECIP CHANCES FOR THE SOUTHEAST INTO MIDDAY THURSDAY AS THE LOW TRACKS NORTHEAST INTO SOUTHERN MISSOURI...BUT THURSDAY SHOULD BRING DRY CONDITIONS FOR MOST LOCATIONS. LOW CLOUD LOOKS TO FORM LATE TONIGHT AND WITH LIMITED WINDS MAY STICK AROUND INTO THE LATE MORNING. LOW LEVEL TRAJECTORIES OFF THE UPPER LOW SHOULD KEEP HIGHS FROM BREACHING THE LOWER 80S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 310 PM CDT WED MAY 15 2013 FORECAST FOCUS REMAINS ON THE EVOLUTION OF THE APPROACHING LONGWAVE TROUGH AND IMPACTS ON WEATHER THROUGH THE WEEKEND INTO NEXT WEEK. A WEAK UPPER WAVE WILL DRIFT ACROSS NEBRASKA THU NIGHT AND THERE HAVE BEEN CONSISTENT SIGNALS FOR CONVECTION ACROSS THE HIGH PLAINS INTO WESTERN KS/NE. HOWEVER...LLJ AND 850MB THETAE RIDGE AND ADVECTION REMAINS WELL WEST OF THE CWA SO WOULD EXPECT THE CWA TO REMAIN DRY WITH ONLY SMALL CHCS FOR STORMS ACROSS THE FAR NW COUNTIES. FRIDAY SHOULD BE A DRY AND WARM DAY AS THE UPPER RIDGE BUILDS OVER THE PLAINS IN RESPONSE TO THE DEEPENING TROUGH ACROSS THE WEST. HIGHS SHOULD REACH INTO THE LOW AND MID 80S WITH DEWPOINTS GRADUALLY INCREASING INTO THE 60S AS THE PERSISTENT SOUTH WINDS FINALLY TAP INTO THE GULF MOISTURE. CONDS WILL REMAIN DRY AND MILD FRI NIGHT WITH LOWS IN THE 60S. BY SAT...THE FIRST SHORTWAVE WITHIN THE DEEPENING LONGWAVE TROUGH WILL EMERGE INTO THE HIGH PLAINS BY EVENING. LEE TROUGH/LOW PRESSURE WILL DEEPEN AND REMAIN NEARLY STATIONARY ACROSS WESTERN KS. ANY DRYLINE PUSH SHOULD OCCUR ACROSS FAR WESTERN KS KEEPING ANY STORM INITIATION WELL WEST OF THE CWA. WILL LEAVE SMALL POPS IN FAR NW COUNTIES FOR NOW BUT CHCS APPEAR TO BE DECREASING FOR SAT AFTERNOON STORMS IN CENTRAL KS. SAT NIGHT...FIRST SHORTWAVE WILL MOVE INTO KS AND THIS SHOULD ACT TO PUSH THE SFC LOW EAST NORTHEAST WITH TIME. EML/CAP MAY ACT TO KEEP BETTER STORM CHCS NORTHWEST OF THE CWA SAT NIGHT BUT WILL LEAVE SMALL CHCS IN THE NW HALF FOR THE TIME BEING. SUN...UPPER TROUGH AND SFC LOW WILL COMBINE TO PRODUCE STORMS BY MIDDAY OR EARLY AFTERNOON GIVEN POSITION OF THE UPPER TROUGH WHICH WILL BE MOVING ACROSS THE AREA BEFORE PEAK HEATING. CAPE/SHEAR VALUES WILL SUPPORT SEVERE STORMS SO THE PREVIOUS THINKING REMAINS ON TRACK FOR POTENTIAL SEVERE AREA WIDE SUNDAY. SUNDAY NIGHT-MON...FIRST UPPER WAVE WILL DEPART WITH ADDITIONAL UPPER ENERGY FORECAST TO MOVE INTO COLORADO. THIS WILL CAUSE THE FRONT TO SLOW/STALL SOMEWHERE ACROSS THE CWA AND COULD PRODUCE ANOTHER CHC FOR SEVERE STORMS MAINLY ACROSS THE SOUTHEAST HALF OF THE CWA MONDAY. CONFIDENCE IS LOWER FOR THE MONDAY SCENARIO GIVEN UNCERTAINTY IN THE LOCATION OF THE FRONT. SHEAR PARAMETERS APPEAR STRONGER ON MON SO WILL HAVE TO WATCH THIS EVOLVE. RISK FOR SEVERE STORMS SHOULD END BY MON NIGHT WITH COOLER AND LESS HUMID CONDS FORECAST INTO MID WEEK AS THE UPPER TROUGH MOVES ACROSS THE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 622 PM CDT WED MAY 15 2013 VFR CONDITIONS WILL CONTINUE WITH HIGH CLOUDS INCREASING IN COVERAGE THROUGH THE EVENING. WIND GUSTS WILL DECREASE BY 02Z WITH WINDS GRADUALLY BECOMING SOUTHEASTERLY. WILL MAINTAIN POTENTIAL FOR A FEW HOURS OF MVFR CIG/VIS AFTER 09Z...WITH THE BEST CHANCES AT TOP/FOE ALTHOUGH IT COULD BUILD AS FAR WEST AS MHK. THERE IS SOME POTENTIAL FOR THIS TO REMAIN SCATTERED...BUT ALSO SOME POTENTIAL FOR THE BKN CIGS TO BUILD IN AS IFR. FOR NOW WILL HIT A FEW HOURS OF LOW END MVFR...BUT ADJUSTMENTS MAY BE NEEDED WITH THE 06Z TAF ISSUANCE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...OMITT AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED MAY 15 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 330 PM CDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FOR MOST LOCATIONS INTO THE EVENING HOURS...AND THROUGH THE NIGHT FOR PORTIONS OF EAST CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL GRADUALLY INCREASE SATURDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS COULD BE SEVERE ON SUNDAY INTO SUNDAY NIGHT. THE RISK FOR THUNDERSTORMS WILL PERSIST FOR PARTS OF THE AREA THROUGH MONDAY NIGHT. AT THIS TIME IT APPEARS THAT THOSE AREAS ALONG AND EAST OF A EMPORIA TO TOPEKA LINE HAVE THE GREATEST RISK FOR ADDITIONAL STORMS ON MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED MAY 15 2013
KSZ010-160015-
MARSHALL-
649 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL COUNTY...
THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE SOUTHWEST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL MARSHALL COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9648 3995 9640 3982 9651 3992 9667
4001 9657
TIME...MOT...LOC 2350Z 039DEG 10KT 3993 9654The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439947, 439948, 447330, 439949, 439950, 439951, 439952.